Back to Ask the Diabetes Team Ask the Diabetes Team

From New York, USA:

Are there any medications or medical conditions that interfere with the accuracy of HgbA1c? My 16-year-old daughter's last result was 11.1, which does not seem to jive with her blood glucoses (testing 6-10 times a day). She also has Grave's Disease [a disorder of overactivity of the thyroid gland], and takes PTU and Synthroid [medications for thyroid disease].


Depending on the way the hemoglobin A1c was done, there are a few things that can give you a higher or lower reading than expected. Talk to your diabetes team about the laboratory method used. Abnormalities in hemoglobin can give you false results. One that would give a false high result in certain assays is the presence of fetal hemoglobin. If this were a concern, you doctor could order a blood test called a hemoglobin electrophoresis.

If your daughter's previous hemoglobin A1c readings corresponded well with home monitoring, and you are using the same lab, then it is more likely that your daughter has had higher blood sugars recently. You mention she is taking medications to treat hyperthyroidism. Hyperthyroidism can make diabetes very difficult to control. As the hyperthyroidism comes under control, the blood sugars may come down. (Be careful of unexpected hypoglycemia as the hyperthyroidism is treated!)

It is not that uncommon for a teen's home monitoring not to correspond well with the A1c. I attribute it to how difficult diabetes care is to do day in and day out. I would mention to your daughter about the discrepancy, and most responsible teens will get things back in shape. Some thoughts: She may not have recognized the increased insulin requirement she has had lately. Maybe she just hadn't checked all the readings. She may have written different readings to please you, her diabetes team, or wrote down the readings she would like to see, etc. It is hard to cope with the frustrations of high readings. I believe that all teens (and adults) go through this at some time.


Original posting 9 Nov 97


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.